Virginia, 2017

Hail and Damaging Winds in Virginia, May 20, 2017

May 20, 2017 · NWS RNK · 15 events in 6 counties and zones

A strong high pressure system off of the Southeast Atlantic Coastline continued to usher warm and humid air into the region on May 20th. These conditions combined with a passing cold frontal boundary produced strong to severe thunderstorms across much of southwestern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong high pressure system off of the Southeast Atlantic Coastline continued to usher warm and humid air into the region on May 20th. These conditions combined with a passing cold frontal boundary produced strong to severe thunderstorms across much of southwestern Virginia. These storms produced pea to quarter size hailstones, while a few of the collapsing storms also produced isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 20, 9:58 AM EST, 2 hours 26 minutes earlier.

Area forecast discussion, May 20, 9:58 AM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1058 AM EDT Sat May 20 2017

.SYNOPSIS...
Unsettled weather is anticipated through early Monday as an
upper level trough of low pressure over the central U.S. moves
east, erroding the warm subtropical ridge over the eastern
United States.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1050 AM EDT Saturday...

Backdoor surface front has advanced southwest of
Charlottesville and south to Norfolk this morning as seen in
the wind shift to the northeast and the progression of lower
clouds and pressure rises over the Delmarva peninsula on the
MSAS analysis. Have raised maximum temperatures ahead of the
front based on current trends in the observations and the latest
gridded LAMP guidance. SPC SREF as well as the HI-RES nmm and
arw put the most likely location of thunderstorm development
mainly southwest of a Bluefield to Martinsville line this
afternoon with areal coverage of thunderstorms increasing during
the late afternoon across the mountains.

This front will be converging with the warm southwesterly flow
aloft which will persist per the subtropical ridge just off the
southeast Atlantic coast holding its ground. Net result will be
an area of convergence along the front which will provide the
focus for showers and thunderstorms this afternoon and evening.

Attm it appears the axis of greatest instability will bisect
the CWA from northwest to southeast just ahead of the front and
right through the center of the CWA vicinity of an LWB-ROA-DAN
sort of corridor during the peak heating part of today. As such,
expect the greatest CAPE to pool within this region providing
the fuel for strong to potentially severe storms. Similar to
yesterday, the main severe threat would be from wind (40-60 mph
sort of max gusts), in addition to some hail. Another concern
would be potential for isolated flash flooding per orientation
of the front which would support backbuilding along the
boundary. On the average, anticipating between 0.50 to 1.00
inch of rain, but the potential will exist for locally higher
amounts, with some of the hires models suggesting isolated cores
of 2 to 3 inches associated with storms which track over the
same area.

Temperatures today will once again head for the 80s, but with
more cloud cover around, these numbers will be a few degrees
lower than Friday. Areas northeast of Lynchburg will also begin
to encounter a cooler northeast wind as the surface front
enters the forecast area from the northeast, the cool advection
negating some of the daytime insolation.

For tonight, the surface front will continue to make inroads to
the CWA, and is expected to push cooler air into all areas by
daybreak Sunday. Showers will continue along the frontal
boundary which will favor the southern and western sections of
the CWA with time. Overrunning of this airmass by southwest wind
flow aloft will maintain mid-level instability, so not eager to
pull pops completely, even after midnight. Temperatures tonight
will retreat into the upper 50s-lower 60s...the coolest readings
northeast of the Roanoke valley into northern VA.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
As of 400 AM EDT Saturday...

It continues to be unsettled for Sunday and into the first half of
Monday. 00z global model guidance continues to display reasonably
good agreement on the idea that the mid-level subtropical ridge axis
builds eastward, being replaced by increasing southwest flow aloft.
A surface cold front trailing from the eastern Ohio Valley southward
to the western Alleghanies then south-southwest into the Tennessee
Valley early Sunday morning is apt to make slow eastward progress.
With a continued feed of moisture ahead of the front from the
western Atlantic and the eastern Gulf, there may be multiple rounds
of showers and thunderstorms through the Sunday late morning into
Monday afternoon timeframe. Abundant cloud cover appears likely to
limit potential for stronger storms through this period. Flow aloft
is sufficiently strong enough to keep individual showers and storms
moving along. However given we have had several periods of showers
and thunderstorms in recent days, rainfall from this frontal system
projected to total 1 to 1.75" based heavily on latest WPC QPF
(locally higher in thunderstorms) opens the door for potential
localized flooding. Rainfall appears to be the steadiest/heaviest
during the Sunday evening into Monday morning timeframe. Will
continue to mention this period as one to bear close watch for
at least minor hydro issues in the HWO.

Front slips far enough southward Monday evening into the central
Carolinas that an weak high pressure builds into the northern two-
thirds of the CWA. Cooler 850 mb temperatures to around +7 to +10C
and at least some radiational cooling makes Monday evening the
coolest of the period. Didn't include in the grids but potential for
patchy fog if radiational cooling is strong enough and winds light
enough as well.

Into Tuesday, dominant feature in mid-levels is a sprawling
trough over the northern tier of states. Unfortunately what this
means for us is that with spokes of energy rotating around the
trough and interacting with remnant baroclinic zone over the
Gulf states, another shot of wet weather emanating from the Deep
South appears to be in the cards for later into Tuesday.

Compared to climatology, high temperatures trend near to slightly
below normal through Tuesday, coolest earlier in the period. Lows on
the other hand trend near to slightly above normal given several
periods of cloudiness, coolest Monday evening.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 400 AM EDT Saturday...

Cold front crosses through on Wednesday leading in a colder air mass
over the area for Wednesday and Thursday. ECMWF shows the potential
for some gusty winds behind Wednesday's front. Expecting showers and
thunderstorms along each of the front with the potential for heavy
rain. Overall troffing and periods of rain will result in below
normal temperatures for much of the week. Have trended toward cooler
daytime temperatures for Monday through Friday.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
As of 800 AM EDT Saturday...

Mainly VFR expected the first half of the day. Debris cloudiness
from last nights showers will dissipate later this morning,
followed by afternoon cumulus buildups and a repeat cycle of
afternoon and evening showers and thunderstorms. Aside from
local sub-vfr conditions associated with the deep convection,
will be watching a backdoor cold front slip southward along the
east side of the Appalachians later today and tonight. Models
suggests a low stratus deck will develop behind this front for
tonight, with potential for IFR CIGS.

Extended Aviation Discussion...

Unsettled weather will continue Sunday and into early Monday
with an opportunity for showers and thunderstorms, especially
during the peak heating hours of the day over the western
mountains by late Sunday, and again Monday associated with a
cold frontal passage from the west. Potential for sub-VFR will
exist until the passage of the front Monday. Improvement is
expected behind Monday's front with dry weather returning
Monday night into Tuesday. Another front may then bring the next
round of showers and subsequent MVFR by Wednesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...AMS/PM
SHORT TERM...AL
LONG TERM...AL
AVIATION...PM
Hazardous weather outlook, May 20, 3:39 AM EST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
439 AM EDT Sat May 20 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-210845-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
439 AM EDT Sat May 20 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop again today, mainly
in the afternoon. A few may become strong, producing gusty winds and
hail. In addition, heavy rainfall from slower moving thunderstorms
may produce localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A slow moving cold front will bring showers and embedded
thunderstorms Sunday afternoon into Monday. Additional rainfall from
the front may trigger localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 20, 9:48 AM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1048 AM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     TSTM WND DMG     3 NNE HODGES            37.15N 79.17W
05/19/2017                   CAMPBELL           VA   911 CALL CENTER

            TREE FELL ON A CAR AT INTERSECTION OF EAST FERRY ROAD AND
            MARYSVILLE ROAD

0144 PM     TSTM WND DMG     2 SSW MIKE              37.19N 78.93W
05/19/2017                   CAMPBELL           VA   911 CALL CENTER

            TREE DOWN ON RED HOUSE ROAD

0431 PM     TSTM WND DMG     4 WSW ELMO              36.64N 79.20W
05/19/2017                   PITTSYLVANIA       VA   911 CALL CENTER

            TREE FELL ON A POWERLINE AND CAUGHT ON FIRE.

&&

MBS
Special weather statement, May 20, 11:57 AM EST, 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1257 PM EDT SAT MAY 20 2017

VAZ009-015-201730-
Grayson-Smyth-
1257 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN SMYTH AND CENTRAL GRAYSON COUNTIES...

At 1257 PM EDT, a strong thunderstorm was located over Troutdale,
moving northeast at 10 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sugar Grove...
Mount Rogers National Recreation Area...
Troutdale...
Volney...
and Rugby.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3690 8133 3677 8126 3676 8123 3667 8116
      3658 8145 3673 8157
TIME...MOT...LOC 1657Z 239DEG 10KT 3670 8145

MBS
Special weather statement, May 20, 12:06 PM EST, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
106 PM EDT SAT MAY 20 2017

WVZ507-508-201800-
Western Greenbrier-Eastern Greenbrier-
106 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN GREENBRIER COUNTY...

At 106 PM EDT, a strong thunderstorm was located over Leonard, moving
east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Renick...
Neola...
Falling Spring...
Trout...
and Rorer.

LAT...LON 3817 8036 3811 8036 3804 8026 3804 8016
      3806 8011 3806 7996 3804 7997 3803 7997
      3800 8000 3790 8013 3801 8048 3818 8042
TIME...MOT...LOC 1706Z 286DEG 13KT 3808 8037

MBS
Special weather statement, May 20, 12:09 PM EST, 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
109 PM EDT SAT MAY 20 2017

VAZ018-022-023-201815-
Botetourt-Craig-Roanoke-
109 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN ROANOKE...CENTRAL CRAIG AND SOUTHWESTERN BOTETOURT
COUNTIES...

At 109 PM EDT, a strong thunderstorm was located over Abbott, moving
east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Troutville...
New Castle...
Catawba...
and Abbott.

LAT...LON 3747 7974 3742 7976 3741 7979 3741 7980
      3740 7981 3738 7979 3738 7978 3735 7979
      3732 7984 3731 7985 3737 8025 3754 8023
TIME...MOT...LOC 1709Z 285DEG 13KT 3743 8017

MBS

The radar

The Roanoke radar (KFCX), 115 km away, was scanning. The volume nearest the first event began at 17:22 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Grayson

When
May 20, 12:24 PM EST
Where
Grayson County, 0.55 mi W of Rugby
Measured
0.88 in hail
Property damage
$1,000
Reported by
Public
Coordinates
36.620, -81.460

The Hail put dents into a vehicle producing minor damage.

Hail, Smyth

When
May 20, 2:00 PM EST
Where
Smyth County, 0.55 mi W of Chilhowie
Measured
0.88 in hail
Reported by
Public
Coordinates
36.800, -81.680

Hail, Craig

When
May 20, 3:06 PM EST
Where
Craig County, 1.3 mi WSW of Simmonsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.370, -80.390

Hail, Botetourt

When
May 20, 3:24 PM EST
Where
Botetourt County, 0.88 mi NW of Coling
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.390, -79.910

Thunderstorm Wind, Botetourt

When
May 20, 3:28 PM EST
Where
Botetourt County, 1.3 mi ESE of Coling
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.370, -79.880

Thunderstorm winds downed a tree along Coaling Road.

Thunderstorm Wind, Botetourt

When
May 20, 3:39 PM EST
Where
Botetourt County, 0.88 mi NW of Nace
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.440, -79.860

Thunderstorm winds downed a tree between U.S. Highway 11 and Interstate 81.

Thunderstorm Wind, Botetourt

When
May 20, 3:45 PM EST
Where
Botetourt County, 2.3 mi WSW of Fringer
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.440, -79.810

Thunderstorm winds blew down a tree along Nace Road.

Thunderstorm Wind, Botetourt

When
May 20, 3:49 PM EST
Where
Botetourt County, 2.15 mi NW of Fringer
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.470, -79.800

Thunderstorm winds downed a tree along Lee Highway.

Thunderstorm Wind, Pittsylvania

When
May 20, 6:01 PM EST
Where
Pittsylvania County, 2.14 mi SSE of Sycamore
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.000, -79.340

Thunderstorm winds downed a tree on Banley Street.

Hail, Pittsylvania

When
May 20, 6:12 PM EST
Where
Pittsylvania County, 3.09 mi ENE of Gretna
Measured
1.5 in hail
Reported by
Public
Coordinates
36.970, -79.320

Thunderstorm Wind, Pittsylvania

When
May 20, 6:12 PM EST
Where
Pittsylvania County, 1.3 mi ENE of Gretna
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.960, -79.350

Thunderstorm winds brought down a tree on Millstream Drive.

Hail, Pittsylvania

When
May 20, 6:26 PM EST
Where
Pittsylvania County, 2.61 mi ESE of Gretna
Measured
1.5 in hail
Property damage
$200
Reported by
Public
Coordinates
36.930, -79.330

A thunderstorm produced hail up to the size of ping pong balls, which damaged two windows in a home.

Thunderstorm Wind, Pittsylvania

When
May 20, 6:26 PM EST
Where
Pittsylvania County, 2.61 mi ESE of Gretna
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
36.930, -79.330

Thunderstorm winds downed large tree limbs.

Thunderstorm Wind, Pittsylvania

When
May 20, 6:54 PM EST
Where
Pittsylvania County, 0.89 mi NE of Shockoe
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.810, -79.260

Thunderstorm winds downed several large trees near the intersection of Halifax Road and Spring Garden Road.

Thunderstorm Wind, Halifax

When
May 20, 7:48 PM EST
Where
Halifax County, 0.89 mi SE of Paces
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.640, -79.090

Thunderstorm winds resulted in multiple trees down along Melon Road near the Dan River.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699650, 699652, 699653, 699655, 699656, 699658, 699659, 699660, 699662, 699661, 699663, 699664, 699665, 699666, 699667.